MAUDE Adverse Event Report: SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 38CM 125D RIGHT; NAIL, FIXATION, BONE

SMITH & NEPHEW, INC. INTERTAN 10S 10MM X 38CM 125D RIGHT; NAIL, FIXATION, BONE
Model Number 71675535
Medical Device Problem Codes Device Markings/Labelling Problem (2911); Manufacturing, Packaging or Shipping Problem (2975)
Health Effect - Clinical Codes No Information (3190); No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/15/2020
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that during surgery, while device was inside the patient, it was noticed that the incorrect item came in the box.The box was labeled with part number 71675535 when actually what was in the box was a device with part number 71675532.The correct device was located and used to complete the procedure.Surgery was not delayed more than 30 min.The patient was not harmed.
 
Additional Manufacturer Narrative
Additional information: b3 / b4 / b5 / b6.
 
Event or Problem Description
It was reported that during surgery, while device was inside the patient, it was noticed that an incorrect item was in the box.Box was labeled with part number 71675535 when actually what was in the box was a device with part number 71675532.This was noticed was one the device was implanted and several extra oles were drilled in the patients femoral neck due to the device.Correct device was located and used to complete the procedure.No injury and a delay of less than 30 minutes was reported.
 
Additional Manufacturer Narrative
The associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The package labeling does not match the device that was returned.Package labeling is for device 71675535 batch 20cm25278.Device returned is 71675532 batch 20dm01466.The device was manufactured in 2020.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.At this time, we have reason to suspect that the product failed to meet product specifications at the time of manufacture.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.The potential probable cause for this event is likely a manufacturing process error.Based on this investigation, the need for corrective action is indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Case-2020-00006776-1.
 
Additional Manufacturer Narrative
Section h3, h6: the associated device, used in treatment, was returned and evaluated.A visual inspection of the returned device confirmed the stated failure mode.The package labeling does not match the device that was returned.Package labeling is for device 71675535 batch 20cm25278.Device returned is 71675532 batch 20dm01466.A review of complaint history did not reveal additional complaints for the listed batch.A review of the manufacturing records did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of the risk management file and instructions for use documents revealed this failure mode was previously identified.At this time, we have reason to suspect that the product failed to meet product specifications at the time of manufacture.The potential probable cause for this event is likely a manufacturing process error caused by inadequate line clearance when producing more than one batch.Based on this investigation, the need for corrective action is indicated.As a result of the investigation, several process improvements were implemented related to training, process monitoring and in process inspection.In addition, this event was addressed through a market removal of the product.Containment and remedial actions were performed for the impacted finished product.Should the additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.H6: health effect - clinical code, medical device problem code and component code.

Brand Name
INTERTAN 10S 10MM X 38CM 125D RIGHT
Common Device Name
NAIL, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
sarah freestone
1450 brooks rd.
memphis, TN 38116
0447940038246
MDR Report Key10230373
Report Number1020279-2020-02903
Device Sequence Number14238620
Product Code JDS
UDI-Device Identifier00885556345443
UDI-Public00885556345443
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K040212
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,User Facility,Company Representative
Initial Reporter Occupation Physician
Remedial Action Recall
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 09/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number71675535
Device Catalogue Number71675535
Device Lot Number20CM25278
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/21/2020
Is the Reporter a Health Professional? Yes
Initial Date Received by Manufacturer 06/15/2020
Supplement Date Received by Manufacturer06/15/2020
02/24/2021
09/27/2022
Initial Report FDA Received Date07/03/2020
Supplement Report FDA Received Date07/31/2020
02/25/2021
09/29/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/31/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device A
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
Z-0772-2021
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown